CSN Login
Members Online: 27

My mom has started to have hallucinations

mdnikki
Posts: 34
Joined: Apr 2010

She has been diagnosed with lung cancer via an MRI and biopsy. She has an 8 cm mass on her lung. She has yet to start chemo becuase she isn't strong enough. She went from being in the hospital to a rehab facility.

She has started to give up hope. Originally she wanted to get the process moving and get the chemo started but we have had so many setbacks, she fell and landed on her arm and now has no use of her right arm. She got pneumonia. She is frail and weak and now really wants to die. She has lost any hope. I just don't know what to say to her. I don't see her as strong enough to go through with the chemo but I want to encourage her to make her own decisions.

She has started to have halucinations. Could the cancer have spread to her brain? We have yet to have a PET scan. We are trying to work with the rehab center to get her the test but it is an insurance nightmare and she would have to leave the facility to go to a radiology office and I just don't know if we can move her at this time.

I don't know what is best for her. Yesterday was extremely difficult she just keep telling us to let her go..she has lost what little will she has left.

What causes hallucinations? When is it time for hospice...I don't know what to do for her?

augigi
Posts: 89
Joined: Dec 2009

It is time for hospice now. Hospice should get involved as soon as possible so they can get to know your mom and vice versa. Hallucinations can be due to many things, some medical and some just the dying process.

cobra1122's picture
cobra1122
Posts: 245
Joined: Jul 2009

I am sorry to read your post about your mom. I am a 2+ yr survivor of lung cancer, diagnosised in 08 with stage 4 lung cancer in both lungs with mets to the lymphs. I at this date am on Hospice do to only having less than 30% of my heart working, my cancer has mets to both bone and brain, in 07 I suffered a stroke, and battle early onset of altzhiemers and Parkinsons.
The only thing you can do for your mom is give her plenty of support, even if you don't agree with her decisions. As hard as it is, you have to abid by her decisions, you can try and get her to think of the positive side but you don't want to create I'll feelings by arguing her decisions. You need to cherish the time you have, surround her with positive attitudes and it may get her to start thinking positive. Research things to be able to talk with her on them, pointing out the positive. I have out lived every prognosis because I am surrounded by positive attitudes, so I can't help but think positive.
The hallucinations could be because of disease or by medication, talk with the doctors, so times medications for pain for example can cause hallucinations. Ask the doc is sometimes the best way to find out, because it could be anything, even a complication from an infection (I had this), so ask and keep pressing the subject till your satisfied.
As far as her wanting to quit, you can try as I have said to surround her with positive attitudes, and try to calmly talk these things out. But it is her decision and the last thing you want is have arguments during this time. You cherish this time, create memories, get everyone to give her support letting her know your all there for her.
Our Prayers and Best wishes to Your Mom, You and your Family,
Dan( cobra1122) and Margi Harmon

cobra1122's picture
cobra1122
Posts: 245
Joined: Jul 2009

I can say they have Been a blessing for my wife and I. They have taken the stress of my medical needs off us, and they are there for whatever we may need. It has been something we both feared and now realize that Hospice is there to make things easier on all concerned.
I can only speak from my experience, but it has been a blessing for my wife and I.

As I said before our Prayers to all of you,
Dan and Margi Harmon

mdnikki
Posts: 34
Joined: Apr 2010

Thank you so much for you reply. They found out she has a UTI and who knew that can cause delusion and hallucinations in the elderly. They did do an MRI of her head yesterday but last night she was actually having very relevant conversations and no delusions. So who knows. The mass has grown from 8-11 cm but the oncologist still says it is very treatable and he will begin chemo as soon as her infection is gone.

patricia55
Posts: 10
Joined: Aug 2009

tell your mom to keep the faith and have the treatment as soon as she can. I was diag with a tumor in my right lung the size of a baseball last may and had chemo and rad. NO SURGURY. my onco saw me again 6 weeks ago and said every thing shrinking so much that he did not want to see me for 2 months and he feels that all we will need this time is a chest xray.. god has blessed me and if you ask he will guide you

cobra1122's picture
cobra1122
Posts: 245
Joined: Jul 2009

I hate to say but I was glad to hear it was a UTI. That is what caused mine, so that is real good news. Hopefully they will get that out in a week, mine took two weeks, had to change meds.
Now is the time to get those positive attitude going in over drive, she has the whole world in front of her. Chemo won't be easy, everyone is different and it effects them differently. I can let you know that there are always common side effects, but everyone responses differently so don't think that because she is/isn't having the same things that there is something wrong. It is just how our bodies react to the disease and the treatments.
If you have questions about her disease or treatment, ask the Doc, and keep asking til you all understand.
Remember though, your mom has last say, so even tho you may not agree, you have to give her your untainted support, you can always try and talk about whatever, but it is in her hands. My family and I haven't always agreed, but they learned that arguing with me was a waste of time and caused us all unneeded stress. I am not always right, but it is I who is going through the worst of it. Mind you, I won't short sell what my wife (my hero) or family are going through.
As I said before it is Quality of life for me, not Quanity, and my family understands though it did take time. I have a very complicated medical status, if you read my bio you will understand. But we have learned to live for today, tomoorow will be here soon enough. Besides we can't do anything about tomorrow til it's here.
Your mom has a good outlook, they caught it early it seems from your post, treatments are being ready for her fight, there are new advances in the fight against cancer made more quickly now days. She has a family support system( a very important part of getting better). They found and are fighting what was the cause of a serious obstacle in her treatment.
If you just cherish the time you have together, laugh, keep positive, and love unconditionally, this time you all are going through will bd easier than you realize. My Wonderful Wife, 3kids and 5 grandkids have learned laughing is better than crying, talking is better than yelling, disagreeing is ok but loving time together is more important.
I laugh alot more now than I ever have, I still cry, but I don't have time to waste there.
I just want to enjoy what time I have left, because really we are heading in the same direction but somehow a first for me I got in the express lane and not get kick out. My luck.!
Life is short, it is for living, laughing, and cherishing so enjoy have fun create great memories
Our Prayers and Best Wishes to Your Mom, You, Your Family, and Everyone,
Dan ( cobra1122) and Margi Harmon

hope0310's picture
hope0310
Posts: 324
Joined: May 2010

My mom has started w/hallucinations and it scares me to death!
Dx SCLC w/mets brain on 3/1, then to spine on 3/31. Endured 12 rounds of radiation to each area and has now finished her second round of chemo.

Re scanned brain last Friday and said it was great, but put her back on decodran saying she had post radiation brain swelling. Could it be the decodran? I am so afraid for her, things go from good to not so good so quickly..

Any advise would be appreciated.

congoody
Posts: 74
Joined: Jan 2010

Sure it could be so many things so get it checked out - the causes of confusion range from the complicated and dreadful to the simple to fix - she may have a urinary tract infection (common cause of confusion and hallucinations), see the doc and get it checked - hoping for the simple fix - by the time it is checked the decadron may have helped and she'll be good to go again - my advice... if you do not know, ask - connie.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network